North Carolina, 2008

Hail and Damaging Winds in North Carolina, May 20, 2008

May 20, 2008 · NWS MRX · 3 events in 1 county or zone

Thunderstorms developed in an air mass south of an east through west frontal boundary across Central East through Southeast Tennessee. The atmosphere just ahead of the front was moderately unstable and uncapped with steep lapse rates and 40-50 knots of shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Thunderstorms developed in an air mass south of an east through west frontal boundary across Central East through Southeast Tennessee. The atmosphere just ahead of the front was moderately unstable and uncapped with steep lapse rates and 40-50 knots of shear. Most of the storm reports included hail ranging in size from a penny to as large as a quarter. However, baseball size hail was also reported right in the middle of the thunderstorm watch area across Southeast Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 20, 1:42 PM EST, 2 hours 37 minutes earlier.

Area forecast discussion, May 20, 1:42 PM EST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
242 PM EDT TUE MAY 20 2008

.SHORT TERM...(TONIGHT AND WEDNESDAY)...MAIN SHORT-WAVE IS MOVING
ACROSS THE MID-ATLANTIC REGION WITH ANOTHER WEAKER WAVE OVER THE
MID-WEST. ENHANCED CLOUD COVER ALONG THE TENNESSEE-KENTUCKY STATE-
LINE IS ASSOCIATED WITH A JET MAX MOVING SOUTHEAST WITH THE
SECONDARY SHORT-WAVE. MODELS SHOW A DIVERGENCE MAX AT 300MB
ASSOCIATED WITH THE LEFT EXIT REGION OF THE JET. THIS WAVE WILL MOVE
SOUTHEAST ACROSS THE FORECAST AREA DURING THE NEXT COUPLE OF HOURS.

AT THE SURFACE...A COLD FRONT EXTENDS FROM JUST SOUTH OF BNA TO
AROUND LNP. AS WAVE MOVES SOUTHEAST...COLD FRONT WILL MOVE ACROSS
THE FORECAST AREA THE REMAINDER OF THE AFTERNOON-EARLY EVENING.
SATELLITE AND RADAR SHOWS CONVECTIVE DEVELOPMENT OVER THE NORTHERN
HALF OF THE REGION. SCATTERED TO BROKEN THUNDERSTORM DEVELOPMENT
ANTICIPATED. LAPS SHOWS CAPES BETWEEN 1400-1800 J/KG ACROSS THE
VALLEY WITH LIFTED INDICES BETWEEN -2 AND -4. ISOLATED SEVERE
THUNDERSTORMS IS POSSIBLE WITH THE MAIN CONCERN BEING LARGE HAIL UP
TO QUARTER SIZE AND DAMAGING WINDS.

AS FRONT PULLS SOUTH OF THE AREA...CONVECTION WILL SLOWLY DIMINISH
WITH ONLY ISOLATED SHOWERS ANTICIPATED OVER THE NORTHERN AREAS AFTER
MIDNIGHT.

FOR WEDNESDAY...SURFACE RIDGING WILL BUILD INTO THE REGION WITH DRY
CONDITIONS RETURNING.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)...GFS SHOWING A LONG
PERIOD OF NORTHWEST FLOW OVER THE REGION WITH A FEW SHORTWAVES
MOVING THROUGH THE FLOW. THE FIRST SYSTEM WILL BE ON THURSDAY
LINGERING INTO FRIDAY. THE NEXT ONE ON SATURDAY THEN CLEARING OUT
SUNDAY THROUGH TUESDAY. RAINFALL AMOUNTS APPEAR A LITTLE LIMITED
WITH THESE SYSTEMS WTIH GENERALLY A QUARTER TO HALF INCH ALTHOUGH
LOCALIZED AMOUNTS COULD BE HIGHER.

MODEL TEMPERATURES APPEAR REASONABLE WITH A LITTLE BELOW NORMAL AS
CAN BE EXPECTED IN NORTHWEST FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  56  77  52  78  59 /  20  10  10  40  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  52  74  49  75  55 /  20  10  10  20  20
OAK RIDGE, TN  52  75  49  74  54 /  20  10  10  20  20
TRI CITIES AIRPORT, TN  50  69  43  71  49 /  20  10  10  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR THE FOLLOWING
     ZONES: CHEROKEE...CLAY.

TN...WIND ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     EAST POLK...JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST
     CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.

     LAKE WIND ADVISORY UNTIL 4 PM EDT /3 PM CDT/ THIS AFTERNOON FOR
     THE FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...
     CAMPBELL...CLAIBORNE...GRAINGER...HAMBLEN...HAMILTON...
     HANCOCK...HAWKINS...JEFFERSON...KNOX...LOUDON...MARION...
     MCMINN...MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...
     NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
     NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...
     SULLIVAN...UNION...WASHINGTON TN...WEST POLK.

VA...WIND ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR THE FOLLOWING
     ZONES: WISE.

     LAKE WIND ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: LEE...RUSSELL...SCOTT...WASHINGTON.

&&

DH/HW
Hazardous weather outlook, May 20, 9:20 AM EST, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1020 AM EDT TUE MAY 20 2008

UPDATED FOR RISK OF SEVERE STORMS TODAY.

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-210845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1020 AM EDT TUE MAY 20 2008 /920 AM CDT TUE MAY 20 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE SOUTH ACROSS THE REGION TODAY. AIRMASS WILL
BECOME UNSTABLE IN ADVANCE OF THE FRONT WITH SCATTERED THUNDERSTORMS
ANTICIPATED BY THIS AFTERNOON. SOME OF THESE STORMS MAY BECOME
SEVERE WITH THE MAIN THREAT BEING LARGE HAIL UP TO QUARTER SIZE AND
DAMAGING WINDS.

WINDY CONDITIONS WILL CONTINUE INTO THIS AFTERNOON...WITH SOUTHWEST
WINDS OF 15 TO 35 MPH AND GUSTS FROM 40 TO 50 MPH. THE STRONGEST
WINDS WILL OCCUR ABOVE 2500 FEET...AND THE WINDS SHOULD DIMINISH BY
MID TO LATE AFTERNOON AS AN AREA OF LOW PRESSURE MOVES EAST OF THE
APPALACHIANS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.

DH

In the hours before

Special weather statement, May 20, 3:22 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
422 PM EDT TUE MAY 20 2008

TNZ099-100-202115-
BRADLEY-HAMILTON-
422 PM EDT TUE MAY 20 2008

...A STRONG THUNDERSTORM WILL BE AFFECTING BRADLEY AND HAMILTON
COUNTIES...

AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHATTANOOGA...MOVING EAST AT 35 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE.

DH
Local storm report, May 20, 3:37 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
437 PM EDT TUE MAY 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             6 ENE TELLICO PLAINS    35.40N 84.20W
05/20/2008  E1.00 INCH       MONROE             TN   TRAINED SPOTTER

            QUARTER SIZED HAIL. REPORTED BY TRAINED SPOTTER/HAM RADIO
            OPERATOR.

&&

FERRELL
Special weather statement, May 20, 3:52 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
452 PM EDT TUE MAY 20 2008

TNZ084-085-087-100>102-202145-
BRADLEY-EAST POLK-MCMINN-MEIGS-SOUTHEAST MONROE-WEST POLK-
452 PM EDT TUE MAY 20 2008

...A STRONG THUNDERSTORM WILL BE AFFECTING BRADLEY...MCMINN...
MEIGS...MONROE AND POLK COUNTIES...

AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF DAYTON...MOVING EAST AT 36
MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE.

DH
Local storm report, May 20, 3:54 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
454 PM EDT TUE MAY 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             3 SE CHATTANOOGA        35.04N 85.22W
05/20/2008  E1.00 INCH       HAMILTON           TN   LAW ENFORCEMENT

            QUARTER SIZED HAIL IN EAST RIDGE.

&&

FERRELL
Local storm report, May 20, 4:00 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 PM EDT TUE MAY 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             6 ENE TELLICO PLAINS    35.40N 84.20W
05/20/2008  E2.75 INCH       MONROE             TN   TRAINED SPOTTER

            HAIL CONTINUED AND INCREASED TO BASEBALL SIZE. REPORTED
            BY TRAINED SPOTTER/HAM RADIO OPERATOR.

&&

FERRELL
Local storm report, May 20, 4:06 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
506 PM EDT TUE MAY 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     2 SE VONORE             35.58N 84.21W
05/20/2008                   MONROE             TN   TRAINED SPOTTER

            SEVERAL TREES DOWN SOUTHEAST OF VONORE. REPORTED BY
            TRAINED SPOTTER/HAM RADIO OPERATOR.

&&

FERRELL

The radar

The Knoxville radar (KMRX), 114 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Cherokee

When
May 20, 4:19 PM EST
Where
Cherokee County, Valleytown
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.200, -83.820

Penny to dime sized hail was reported in Andrews.

Thunderstorm Wind, Cherokee

When
May 20, 4:40 PM EST
Where
Cherokee County, Valleytown
Measured
60 kt (69 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.200, -83.820

Several trees were reported down in Andrews and the surrounding area.

Thunderstorm Wind, Cherokee

When
May 20, 4:45 PM EST
Where
Cherokee County, 2.82 mi SSE of Rhodo
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.180, -83.760

Two trees were reported down on Junalaska Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103602, 103603, 103604.